Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 78, NWS Norman, OK

April 9, 2021Hughes County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2021, 7:39 PM CDT for Hughes County, Seminole County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 7:39 PM CDT (00:39 UTC)
Expired
Apr 9, 2021, 8:30 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 79 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS54 KOUN 100039
SVROUN
OKC063-133-100130-
/O.NEW.KOUN.SV.W.0078.210410T0039Z-210410T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
739 PM CDT Fri Apr 9 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  East central Seminole County in east central Oklahoma...
  Northwestern Hughes County in southeastern Oklahoma...

* Until 830 PM CDT.

* At 739 PM CDT, a severe thunderstorm was located over Wewoka,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Holdenville, Wewoka and Yeager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3507 9659 3517 9654 3523 9624 3503 9630
TIME...MOT...LOC 0039Z 266DEG 16KT 3514 9650 

HAIL...1.00IN
WIND...60MPH
 
$$

Mahale

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:33 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 9, 6:33 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
633 PM CDT Fri Apr 9 2021

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 209 PM CDT Fri Apr 9 2021

Main focus was on the potential for storms/severe storms this
afternoon and evening.

Cold front has moved across portions of NW OK early this afternoon
and is expected to continue to move across the region the rest of
the afternoon into the evening. Meanwhile, low to mid 60s dewpoints
have moved into portions of the fa. Current thoughts are still that
storms will initiate somewhere in central/north central OK around 3-4
pm then develop southwest along the cold front as it moves into the
better moisture. Storms will then continue to develop as the front
moves southeast, eventually developing into a line of storms and
move out of the fa by around 9-10 pm. There is some question on how
far west the storms will develop but current thoughts are maybe just
a little west of I-35 (something like US Highway 81. Severe storms
will be possible with CAPE around 2500 J/kg, shear, and steep lapse
rates. Large hail and damaging wind gusts will be the main concerns.

In addition to the storms, strong gusty winds will occur behind the
cold front. In fact, wind gusts of 40-50 mph have already been
observed in parts of NW OK. The strongest winds are currently
expected to remain in parts of western OK and will continue with the
wind advisory as is. However, gusty winds are expected behind the
front everywhere and may be close to wind advisory criteria further
east so will need to continue to monitor obs/trends to see if may
need to expand the advisory.

After the storms and cold front exits the area around mid-evening,
the rest of the night and Saturday will be dry. Cooler air will move
into the fa behind the front with lows in the 30s in western parts
of OK tonight. Sunny skies and mild temperatures are expected
tomorrow.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 144 PM CDT Fri Apr 9 2021

On Sunday, high surface pressure moves off to the U.S. Deep South,
while a surface low settles in across the Southern High Plains with
a cold front pushing across the Central Plains, all resulting in a
brief return of warmer and breezy south winds across our area. With
a weak ridge building overhead, temperatures expected to be about 10
degrees warmer than average. The latest MEX runs trend cooler while
NBM keeps trending warmer, so adjusted the MaxT a little closer to
the MEX using the Superblend. Also adjusted the magnitude of the
afternoon winds a little bit higher than the NBM using the NAM.  By
late Sunday into overnight, An upper low moving across the U.S.
Northern Plains is expected to push the cold front across our area,
resulting in breezy north winds overnight.  However ahead of the
frontal passage, Sundays warm advection and a nocturnal low-level
jet expected to increase moisture in the lower levels.  Weak
isentropic ascent just ahead of the frontal passage may result in
some light rain across our far southeast during the afternoon into
the evening, and continuing overnight with a nocturnal low-level
jet.  With a couple hundred J/kg of MUCAPE cannot rule out an
elevated isolated storm. However, will keep the POPs very low due to
model inconsistencies.

From Tuesday through the rest of the week, models continue an omega
block configuration with the upper flow extending from the northern
Pacific Ocean to the U.S. West, of which the upper low across the
western U.S. will start controlling our upper flow pattern.  Still
not expecting any strong return of southerly low-level moisture
advection, and will not see a surface boundary/cold front come back
through until Friday.  As our flow aloft starts becoming more
southwesterly, we could see a series of weak shortwave disturbances
coming through from the trough, and interacting with mid to high
based moisture keeping POPs in the forecast every day.  With much of
the instability next week near and south of the Red River through
Thursday, will only keep convection in the grids across our south,
with rain to the north.  Medium-range models are fairly consistent
for precipitation on Wednesday through Friday, of which Friday is
when a cold front will come through, so will gradually increase POPs
from mid to late week. However, uncertainty due to model
inconsistencies for Tuesday will keep those POPs very low.  As far
as temperatures after Sunday, increasing mid to high cloudiness
coming through the trough will keep our temperatures a little bit
cooler than average.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri Apr 9 2021

A strong cold front extended from near KSWO to KSPS at 23Z. It
will continue to move swiftly southeast this evening. Strong north
to northwest winds will follow the front, as thunderstorms occur
ahead of it, and along it. The winds will subside slowly
overnight, and as they do, low-level wind shear will become a
problem. As the entire weather system continues to shift east
tomorrow, the surface pressure gradient will weaken slowly. After
a diurnal increase in speeds by mid-morning, winds will subside
slowly through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  42  67  45  79 /  10   0   0   0
Hobart OK         39  71  45  82 /   0   0   0   0
Wichita Falls TX  43  73  47  86 /  10   0   0   0
Gage OK           36  69  45  80 /   0   0   0   0
Ponca City OK     42  66  42  78 /  20   0   0   0
Durant OK         47  71  46  79 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 11 PM CDT this evening for OKZ007-008-012-
     013-017>020-023>030-037>040-044-045.

     Wind Advisory until 8 PM CDT this evening for OKZ004>006-009>011-
     014>016-021-022-033>036.

TX...Wind Advisory until 11 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....68
AVIATION...23
Hazardous weather outlook, Apr 9, 7:07 PM CDT, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
707 PM CDT Fri Apr 9 2021

OKZ004>048-050>052-TXZ083>090-101000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
707 PM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Severe thunderstorms are possible across south-central and
southeast Oklahoma through about 10 PM. Damaging wind gusts up to
70 mph will be the main impact, along with hail up to ping-pong
ball size. There is a low potential for tornadoes across far
southeast Oklahoma.

.Strong Wind...
Strong northwest wind gusts will be seen over much of the region
behind a cold front. Gusts 40 to 50 mph will be possible through
the evening hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southeastern Oklahoma should prepare for severe weather operations
between through 10 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorm chances return to the southern half of Oklahoma
Tuesday through Thursday, although severe weather chances appear
very low at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 9, 7:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             S PRAGUE                35.49N 96.69W
04/09/2021  E1.75 INCH       LINCOLN            OK   TRAINED SPOTTER

&&

EM
Local storm report, Apr 9, 7:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 S TECUMSEH            35.22N 96.93W
04/09/2021  M2.00 INCH       POTTAWATOMIE       OK   TRAINED SPOTTER

            ON HWY 177

&&

EM
Local storm report, Apr 9, 7:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
718 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 5 SW BLACKWELL          36.75N 97.35W
04/09/2021  M59 MPH          KAY                OK   AWOS

            POST FRONTAL WIND

&&

11
Local storm report, Apr 9, 7:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 N CENTERVIEW          35.45N 96.67W
04/09/2021  E2.00 INCH       POTTAWATOMIE       OK   TRAINED SPOTTER

&&

11
Local storm report, Apr 9, 7:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             WANETTE                 34.96N 97.03W
04/09/2021  E1.00 INCH       POTTAWATOMIE       OK   EMERGENCY MNGR

&&

11
Special weather statement, Apr 9, 7:35 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
735 PM CDT Fri Apr 9 2021

OKZ046-050-051-100100-
Love OK-Carter OK-Marshall OK-
735 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter and southern Marshall Counties Until 800 PM CDT...

AT 732 PM CDT, a strong thunderstorm was located 4 miles southeast of
Lake Murray, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Marietta, Kingston, Lebanon, Willis, Overbrook, Lake Murray and
western Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3406 9724 3415 9703 3395 9663 3385 9678
      3387 9679 3387 9684 3385 9685 3385 9686
      3387 9689 3394 9690 3396 9692 3394 9697
      3395 9697 3395 9698 3396 9698 3395 9700
      3389 9698 3386 9701 3384 9704
TIME...MOT...LOC 0032Z 307DEG 26KT 3404 9703

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:08 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie, Seminole52 min
Apr 9, 7:27 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie, Seminole33 min
Apr 9, 7:35 PM CDTSpecial Weather StatementOUNMarshall25 min
Apr 9, 7:36 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall39 min
Apr 9, 7:51 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Murray, Pontotoc, Seminole54 min
Apr 9, 8:07 PM CDTSevere Thunderstorm WarningOUNLove, Marshall53 min
Apr 9, 8:11 PM CDTSevere Thunderstorm WarningOUNCarter, Coal, Johnston, Marshall, Murray, Pontotoc34 min
Apr 9, 8:38 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall67 min
Apr 9, 9:15 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Marshall60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.